Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 50, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 24, 2011, 6:16 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2011, 6:16 PM MDT (00:16 UTC)
- Expired
- Aug 24, 2011, 7:00 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Doña Ana County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 115 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 3646 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS54 KEPZ 250016 SVREPZ NMC013-051-250100- /O.NEW.KEPZ.SV.W.0050.110825T0016Z-110825T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 616 PM MDT WED AUG 24 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... SOUTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 700 PM MDT * AT 608 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HATCH...MOVING WEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... HATCH... PLACITAS... SALEM... GARFIELD... DERRY... ARREY... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. && LAT...LON 3268 10755 3293 10744 3278 10712 3264 10712 TIME...MOT...LOC 0016Z 105DEG 10KT 3271 10718 $$ NOVLAN
1 follow-up statement
240 WWUS54 KEPZ 250053 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 653 PM MDT WED AUG 24 2011 NMC013-051-250104- /O.EXP.KEPZ.SV.W.0050.000000T0000Z-110825T0100Z/ SIERRA NM-DONA ANA NM- 653 PM MDT WED AUG 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONA ANA AND SOUTH CENTRAL SIERRA COUNTIES WILL EXPIRE AT 700 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3268 10755 3293 10744 3278 10712 3264 10712 TIME...MOT...LOC 0054Z 105DEG 10KT 3274 10730 $$ NOVLAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:45 PM MDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 24, 2:45 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 245 PM MDT WED AUG 24 2011 .SYNOPSIS... HIGH PRESSURE ALOFT WILL MAINTAIN A MOSTLY DRY AND CLEAR PATTERN WITH VERY WARM TEMPERATURES IN THE AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE MOUNTAINS AND SMALL PORTIONS OF THE LOWLANDS EACH AFTERNOON AND EVENING. AFTERNOON TEMPERATURES NEAR 100 DEGREES WILL BE POSSIBLE FOR THE DESERT LOWLAND NEAR THE BORDER. A WEAK COOL FRONT MAY MOVE INTO THE AREA THE FIRST PART OF NEXT WEEK...LOWERING TEMPERATURES AND SLIGHTLY IMPROVING CHANCES FOR THUNDERSTORMS. && .DISCUSSION... HIGH PRESSURE CENTERED OVER NORTHERN NEW MEXICO CONTINUES TO DOMINATE THE LOCAL WEATHER PATTERN WITH MOSTLY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. DESPITE THE STABLE CONDITIONS ASSOCIATED WITH THE HIGH...RESIDUAL MOISTURE AND STRONG SURFACE HEATING WILL CONTINUE TO FUEL ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS WHERE OROGRAPHIC LIFT CONTRIBUTES TO STORM DEVELOPMENT. STORMS WILL CONTINUE TO HAVE A HARDER TIME TO DEVELOP OVER THE LOWLANDS...ESPECIALLY LATER THIS WEEK WHEN MOISTURE AVAILABLE IS EXPECTED TO DIMINISH. PROJECTED PRECIPITABLE WATER VALUES ARE EXPECTED TO DROP TO .75 INCHES BY THE WEEKEND WHICH IS INDICATIVE OF DRIER ATMOSPHERE. WHAT STORMS THAT DO FORM IN THAT ENVIRONMENT...THEY WILL BY HIGH BASED AND CAPABLE OF STRONG WIND GUSTS. TEMPERATURES WILL CONTINUE RISE TO NEAR 100 DEGREES ACROSS THE LOWLANDS IN THE AFTERNOON FOR THE NEXT FEW DAYS. A SLIGHT COOLING TREND MAY OCCUR BY THE WEEKEND. A CHANGE IN THE PATTERN MAY OCCUR BY NEXT MONDAY. LONGER RANGE MODELS PROJECT A WEAK UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE COOL FRONT TO MOVE INTO THE AREA FROM THE NORTHEAST. THESE FEATURES MAY HELP INCREASE INSTABILITY AND MOISTURE TO THE AREA AND SLIGHTLY INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE FIRST PART NEXT WEEK. ALSO...THE COOL FRONT MAY LOWER TEMPERATURES A FEW DEGREES. LONG RANGE TRENDS FOR THE LATTER PART OF NEXT WEEK HAVE THE HIGH SHIFTING TO THE EAST AND A MODEST PLUME OF MOISTURE SHIFTING OVER THE PORTIONS OF THE STATE. THAT MAY ALSO HELP INCREASE CHANCES FOR RAIN LATER NEXT WEEK. && .AVIATION...VALID 25/00Z-26/00Z. VFR WITH LIGHT WINDS THROUGH THE PERIOD...EXCEPT FOR ISOLATED MVFR CONDITIONS IN ANY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH THE GREATEST COVERAGE OVER HIGHER TERRAIN BUT WILL HAVE SOME DEVELOPMENT OVER LOWLANDS THROUGH 06Z. && .FIRE DISCUSSION... UPPER HIGH WILL REMAIN CENTERED NEAR THE COLORADO/NEW MEXICO BORDER FOR THE NEXT SEVERAL DAYS. HIGH TEMPERATURES WILL CONTINUE TO APPROACH 100 DEGREES OVER THE LOWLANDS WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT THROUGH AT LEAST FRIDAY. THUNDERSTORM ACTIVITY WILL GENERALLY BE ISOLATED ACROSS THE REGION THIS WEEK. STORM COVERAGE IS EXPECTED TO INCREASE EARLY NEXT WEEK BEHIND A WEAK COLD FRONT WHICH WILL MOVE ACROSS THE BORDERLAND SUNDAY AS HIGHS FALL ABOUT 5 TO 10 DEGREES. WINDS WILL BE ON THE LIGHT SIDE THROUGH THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 79 101 77 99 74 / 10 10 20 10 10 SIERRA BLANCA TX 72 98 70 94 66 / 10 10 20 10 10 LAS CRUCES 75 101 73 98 70 / 10 10 20 10 10 ALAMOGORDO 72 97 70 95 68 / 10 20 20 20 10 CLOUDCROFT 53 75 51 74 49 / 20 20 30 20 10 TRUTH OR CONSEQUENCES 73 97 71 95 69 / 20 20 20 20 10 SILVER CITY 64 89 62 87 62 / 30 20 20 20 20 DEMING 73 100 71 96 69 / 10 10 20 10 10 LORDSBURG 73 98 71 96 70 / 20 20 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/26
Hazardous weather outlook, Aug 24, 11:03 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1103 AM MDT WED AUG 24 2011 NMZ022>025-030>032-TXZ055-056-251715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1103 AM MDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL BE POSSIBLE. BEST CHANCE FOR RAIN WILL OVER THE MOUNTAINS WITH SPOTTY AMOUNTS IN THE LOWLANDS. THESE STORMS WILL BE MORE HIGH BASED WITH STRONG WIND GUSTS OF UP TO 5O MPH POSSIBLE. ABOVE NORMAL TEMPERATURES WILL PERSIST WITH HIGHS AROUND 100 IN THE LOWLAND DESERTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE ALOFT WILL REMAIN OVER THE REGION THROUGH THE PERIOD WITH MAINLY ISOLATED MOUNTAIN THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING. A FEW LOWLAND THUNDERSTORMS MAY OCCUR...BUT WILL BE WIDELY SPACED AND LIMITED. VERY WARM TEMPERATURES WILL CONTINUE WITH AFTERNOON HIGHS NEAR 100 FOR THE LOWLAND DESERTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.
In the hours before
Special weather statement, Aug 24, 2:01 PM MDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 201 PM MDT WED AUG 24 2011 NMZ022-242045- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 201 PM MDT WED AUG 24 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 245 PM MDT... AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SILVER CITY...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... SILVER CITY... MANGAS SPRINGS... LITTLE WALNUT VILLAGE... ARENAS VALLEY... COBRE... TYRONE... FORT BAYARD... SANTA CLARA... BAYARD... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Aug 24, 3:24 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 324 PM MDT WED AUG 24 2011 NMZ022-030-242215- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 324 PM MDT WED AUG 24 2011 ...STRONG THUNDERSTORMS THREATENING NORTHERN HIDALGO AND CENTRAL GRANT COUNTIES THROUGH 415 PM MDT... AT 316 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LORDSBURG...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS INCLUDING INTERSTATE 10 AND SATE ROAD 70. LOCATIONS IMPACTED INCLUDE... LORDSBURG... SHAKESPEARE... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Aug 24, 5:07 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 507 PM MDT WED AUG 24 2011 NMZ030-242330- SOUTHWEST DESERT/BOOTHEEL NM- 507 PM MDT WED AUG 24 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL HIDALGO AND SOUTHERN GRANT COUNTIES THROUGH 530 PM MDT... AT 459 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ANIMAS...MOVING WEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... RODEO... ANIMAS... WINDMILL... PLAYAS... COTTON CITY... GRANITE GAP... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Aug 24, 5:38 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 538 PM MDT WED AUG 24 2011 NMZ022>024-030>032-250030- SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-TULAROSA BASIN/SOUTHERN DESERT NM- 538 PM MDT WED AUG 24 2011 ...STRONG THUNDERSTORMS THREATENING DONA ANA...SIERRA...HIDALGO... GRANT...NORTHWESTERN OTERO AND LUNA COUNTIES THROUGH 630 PM MDT... AT 522 PM MDT...STRONG THUNDERSTORMS CONTINUE AND WERE PULSING UP AND DOWN GENERALLY WEST OF THE RIO GRANDE MOVING WEST AT 10 TO 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. SOME LOCATIONS IMPACTED INCLUDE... CITY OF ROCKS STATE PARK... LEASBURG... HATCH... RODEO... LORDSBURG... ANTELOPE WELLS... ANIMAS... WINSTON... TRUTH OR CONSEQUENCES... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:25 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.